Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 77, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 1, 2019, 4:48 PM CDT for Elmore County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2019, 4:48 PM CDT (21:48 UTC)
- Expired
- May 1, 2019, 5:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Elmore County, AL
The radar
The Maxwell AFB radar (KMXX), 38 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:48 PM CDT | HAIL 1 | 2 Ssw Wetumpka, AL | QUARTER SIZE HAIL AT THE WINN DIXIE ON HIGHWAY 231. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WUUS54 KBMX 012148
SVRBMX
ALC051-012230-
/O.NEW.KBMX.SV.W.0077.190501T2148Z-190501T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
448 PM CDT Wed May 1 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Elmore County in east central Alabama...
* Until 530 PM CDT.
* At 447 PM CDT, a severe thunderstorm was located over Wetumpka,
moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wetumpka, Eclectic, Santuck, Ten Cedar Estates, Blue Ridge, Dexter,
Jordan Lake, Western Lake Martin, Wallsboro, Central, Jordan Dam
and Claud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3249 8623 3250 8625 3250 8627 3275 8628
3275 8601 3247 8611
TIME...MOT...LOC 2147Z 190DEG 12KT 3255 8619
HAIL...1.00IN
WIND...60MPH
$$
32/Davis3 follow-up statements
189
WWUS54 KBMX 012158
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
458 PM CDT Wed May 1 2019
ALC051-012230-
/O.CON.KBMX.SV.W.0077.000000T0000Z-190501T2230Z/
Elmore AL-
458 PM CDT Wed May 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL ELMORE COUNTY...
At 458 PM CDT, a severe thunderstorm was located near Wetumpka,
moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wetumpka, Eclectic, Santuck, Ten Cedar Estates, Dexter, Blue Ridge,
Jordan Lake, Western Lake Martin, Wallsboro, Central, Jordan Dam and
Claud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3251 8623 3253 8627 3275 8628 3275 8601
3247 8611
TIME...MOT...LOC 2158Z 190DEG 12KT 3259 8618
HAIL...1.00IN
WIND...60MPH
$$
32/Davis806 WWUS54 KBMX 012215 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 515 PM CDT Wed May 1 2019 ALC051-012230- /O.CON.KBMX.SV.W.0077.000000T0000Z-190501T2230Z/ Elmore AL- 515 PM CDT Wed May 1 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTH CENTRAL ELMORE COUNTY... At 515 PM CDT, a severe thunderstorm was located over Dexter, or 7 miles north of Wetumpka, moving north at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Dexter, Santuck, Western Lake Martin, Wallsboro and Central. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3259 8623 3275 8625 3275 8606 3256 8611 TIME...MOT...LOC 2215Z 190DEG 12KT 3265 8617 HAIL...<.75IN WIND...60MPH $$ 32/Davis
832
WWUS54 KBMX 012220
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
520 PM CDT Wed May 1 2019
ALC051-012230-
/O.EXP.KBMX.SV.W.0077.000000T0000Z-190501T2230Z/
Elmore AL-
520 PM CDT Wed May 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ELMORE COUNTY
WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3259 8623 3275 8625 3275 8606 3256 8611
TIME...MOT...LOC 2220Z 190DEG 12KT 3266 8617
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:10 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 1, 3:10 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 310 PM CDT Wed May 1 2019 .SHORT TERM... Through Tonight. No, the calendar does not say June. However, our airmass and setup today is very much summer like in nature. This afternoon, we have a Western Atlantic surface ridge with onshore flow present across Central Alabama around the back side of the ridge. That is allowing increasing amounts of warm and moist air to infiltrate into the area. In the upper levels, we have weak southwest flow aloft with small perturbations moving through it. With the heat of the afternoon, this has been enough to spark isolated to scattered areas of convection. This is expected to last until a few hours after sunset after we cool off some. Daytime heating has been efficient with temperatures running above normal. The status quo should continue for tonight into Thursday with no major airmass changes expected. 08 .LONG TERM... Thursday through Saturday. /Previous long term discussion from 335 AM CDT Wed May 1 2019/ The well advertised blocking ridge of the Southeast Coast will continue to provide above average temperature to our area, along with an airmass supportive of showers and thunderstorms heading into the weekend. The big forecast challenge despite the supportive boundary layer continues to be lifting mechanisms for rain and convective development. With southwesterly flow aloft between the ridge and longwave trough across the Upper Plains, most storm tracks have remained well to our northwest. Until a synoptic scale eastward shift in the current pattern takes place area-wide rain and/or thunderstorms will hold off, which appears to be the case at least until Saturday. For now we'll be keeping an eye on upstream convection and associated shortwaves on Thursday and Friday. Thus, warm temperatures (low to upper 80s) are likely for Thu/Fri afternoon highs, with an increasing trend in PoPs during this time. Thursday: PoPs are low overall (15-30%) with some expectations that afternoon heating will approach convective temperatures and lead to isolated to scattered showers and thunderstorms. The best chance for rain resides in the far northwest overnight Thursday where possible activity may linger from a shortwave traveling northeastward from the ArkLaTex into the Ohio Valley. Friday: Rain chances have been increased to account for activity along an inverted surface trough moving northwest out of the Bahamas into the northeastern Gulf. This will help provide an increase in moisture, as well as low-level vorticity such that showers and thunderstorms will result. It appears most of this activity will remain in Georgia, so areas across the east have been handled with ~40% PoPs. This can be fine-tuned with any trajectory changes of the surface trough. Areas across the north also have similar chances with activity along a surface frontal boundary as it drifts southward from the Ohio Valley. This helps suggest a nudge eastward in the trough/ridge pattern, with a shortwave/area of convection progged to move northeastward into the ArkLaTex by Saturday morning. Saturday: With effects of a lingering frontal boundary possibly in the Central Alabama area and an upcoming shortwave, Saturday rain chances are the highest for this forecast period. Have bumped up PoPs area-wide to 50-70% (best chances north of I-20) in expectation that better synoptic forcing will provide focus, as well as the surface front, both of which should have enough instability/moisture to support thunderstorms development. With a decent mid-level jet max (H5 winds 30-50 kts downstream of the shortwave), 0-6 km bulk shear ~30 kts may be enough to get some stronger multicell clusters going if other factors/timing can come together. Due to the low predictability of those mesoscale variables this far out, will continue to keep mention of severe weather out of the HWO. Either way, the shortwave will be rather transient with an exit to our northeast expected by early Sunday morning. Sunday through Tuesday. A quieter period of weather with drier conditions by Sunday afternoon can be expected and is provided by synoptic scale height falls across much of the Eastern CONUS. Have kept some slight chance PoPs in for Sunday as there are some questions with how quickly drier air can advect into the region. We should experience a decreasing trend from the northwest with rain chances tapering off towards the evening given current expected timing. Despite the blocking ridge to our southeast out of the picture towards next week, upstream ridging is expected to develop across the Southern CONUS with an anomalous trough/upper-low across the Northeast. As a result, a return of warm/hot weather is on the way including a shot at low 90s for some places if trends with this upcoming ridge continue to strengthen. An upper-low headed from the California Coast towards the Desert Southwest during this time will help dictate how much amplification of the ridge takes place. Either way, a 'not-so-zonal' upper-level configuration is looking more likely for the entire CONUS next week. 40/Sizemore && .AVIATION... 18Z TAF Discussion. We have a pattern typical of summer today with onshore flow and heat induced convection possible for this afternoon and early evening. Have introduced convection in for southern/eastern terminals where the moisture/chances are the greatest. Otherwise, southerly/some southwesterly winds are expected for this afternoon with light overnight winds along with convection expected to deteriorate in the hours after sunset. 08 && .FIRE WEATHER... Overall warm conditions will continue through tonight. Isolated to scattered convection is possible for portions of Central Alabama through Thursday. Storm chances increase for Friday and into Saturday, with improving conditions towards Sunday. Afternoon relative humidity values are not expected to reach critical values this week with increased low level moisture content. There are no fire weather concerns at this time. 08 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 87 63 85 63 / 20 20 20 50 30 Anniston 64 87 63 86 63 / 20 20 20 40 30 Birmingham 65 88 65 87 66 / 20 10 20 40 30 Tuscaloosa 65 88 65 87 65 / 20 10 20 30 30 Calera 64 86 64 85 64 / 20 10 20 40 30 Auburn 64 85 65 84 64 / 20 10 20 40 30 Montgomery 64 88 65 87 66 / 20 10 20 30 20 Troy 63 87 65 86 65 / 20 20 10 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 08/40
Hazardous weather outlook, May 1, 3:36 AM CDT, 13 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 336 AM CDT Wed May 1 2019 ALZ011>015-017>050-021145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 336 AM CDT Wed May 1 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, May 1, 3:57 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
357 PM CDT Wed May 1 2019
ALZ044-012145-
Montgomery AL-
357 PM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
445 PM CDT...
At 357 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pintlala to near Pike Road. Movement was north
at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Montgomery, Pike Road, Montgomery Zoo, Boylston, Hyundai Motors Of
Alabama, Auburn University In Montgomery, Woodcrest, Maxwell Air
Force Base, Snowdoun, Waugh, Lagoon Park, Pintlala, Hunter, Alabama
State University, Hope Hull, Dannelly Field, Mount Meigs, Eastdale
Mall, Montgomery Riverwalk Stadium and Pinedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3241 8642 3241 8640 3243 8640 3243 8635
3241 8631 3244 8632 3245 8631 3246 8621
3245 8618 3243 8619 3244 8618 3243 8615
3243 8613 3242 8612 3242 8609 3241 8605
3242 8603 3240 8601 3216 8601 3214 8641
TIME...MOT...LOC 2057Z 172DEG 17KT 3220 8637 3222 8608
32/DavisSpecial weather statement, May 1, 4:35 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
435 PM CDT Wed May 1 2019
ALZ043-012215-
Elmore AL-
435 PM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR ELMORE COUNTY UNTIL 515 PM CDT...
At 435 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montgomery to Lagoon Park to Waugh. Movement
was north at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Prattville, Millbrook, Wetumpka, Tallassee, Elmore, Coosada,
Deatsville, Eclectic, Santuck, Emerald Mountain, Jordan Lake, Ten
Cedar Estates, Blue Ridge, Dexter, Claud, Holtville, Yates Dam,
Wetumpka Municipal Airport, Jordan Dam and Wallsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3242 8612 3243 8613 3243 8619 3245 8618
3250 8626 3247 8629 3249 8631 3241 8631
3243 8635 3241 8641 3265 8641 3267 8618
3260 8589 3245 8588 3244 8596 3245 8598
3244 8599 3245 8599 3243 8600 3241 8605
TIME...MOT...LOC 2135Z 186DEG 21KT 3238 8640 3242 8622 3236 8601
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:57 PM CDT | Special Weather Statement | BMX | Montgomery | 48 min |
| May 1, 4:35 PM CDT | Special Weather Statement | BMX | Elmore | 40 min |
| May 1, 5:12 PM CDT | Special Weather Statement | BMX | Macon | 48 min |
| May 1, 5:24 PM CDT | Special Weather Statement | BMX | Tallapoosa | 51 min |
| May 1, 5:30 PM CDT | Special Weather Statement | BMX | Sumter | 45 min |
| May 1, 6:21 PM CDT | Special Weather Statement | BMX | Blount | 24 min |
| May 1, 6:31 PM CDT | Special Weather Statement | BMX | Etowah | 29 min |
| May 1, 6:42 PM CDT | Special Weather Statement | BMX | St. Clair | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.